Anaphylactic shock caused by intramuscular injection of midazolam during the perioperative period: A case report

Kyunam Kim, Dong Won Kim, Yeong Hun Sin, Soo Kyung Lee

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Although anaphylactic shock during the perioperative period is rare, it can be lethal due to severe cardiovascular and respiratory collapse. Midazolam is generally used as premedication for relieving anxiety about the operation, and the danger of anaphylactic shock after intramuscular injection is not widely recognized. We report the first case of anaphylactic shock occurring during the perioperative period after intramuscular injection of midazolam. Since anaphylactic shock after intramuscular injection can be of slow onset, the operation should be delayed if an anaphylactic reaction is suspected, even if the symptoms are limited. In addition, anesthesiologists should be prepared for the occurrence of anaphylaxis at any time in the perioperative period.

Original languageEnglish
Pages (from-to)510-513
Number of pages4
JournalKorean Journal of Anesthesiology
Volume69
Issue number5
DOIs
StatePublished - 2016 Oct 1

Fingerprint

Perioperative Period
Midazolam
Intramuscular Injections
Anaphylaxis
Premedication
Anxiety

Keywords

  • Anaphylaxis
  • Intramuscular injections
  • Midazolam

Cite this

@article{5b3380a2739c4cb5ac5ad7daf8ea787a,
title = "Anaphylactic shock caused by intramuscular injection of midazolam during the perioperative period: A case report",
abstract = "Although anaphylactic shock during the perioperative period is rare, it can be lethal due to severe cardiovascular and respiratory collapse. Midazolam is generally used as premedication for relieving anxiety about the operation, and the danger of anaphylactic shock after intramuscular injection is not widely recognized. We report the first case of anaphylactic shock occurring during the perioperative period after intramuscular injection of midazolam. Since anaphylactic shock after intramuscular injection can be of slow onset, the operation should be delayed if an anaphylactic reaction is suspected, even if the symptoms are limited. In addition, anesthesiologists should be prepared for the occurrence of anaphylaxis at any time in the perioperative period.",
keywords = "Anaphylaxis, Intramuscular injections, Midazolam",
author = "Kyunam Kim and Kim, {Dong Won} and Sin, {Yeong Hun} and Lee, {Soo Kyung}",
year = "2016",
month = "10",
day = "1",
doi = "10.4097/kjae.2016.69.5.510",
language = "English",
volume = "69",
pages = "510--513",
journal = "Korean Journal of Anesthesiology",
issn = "2005-6419",
number = "5",

}

Anaphylactic shock caused by intramuscular injection of midazolam during the perioperative period : A case report. / Kim, Kyunam; Kim, Dong Won; Sin, Yeong Hun; Lee, Soo Kyung.

In: Korean Journal of Anesthesiology, Vol. 69, No. 5, 01.10.2016, p. 510-513.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Anaphylactic shock caused by intramuscular injection of midazolam during the perioperative period

T2 - A case report

AU - Kim, Kyunam

AU - Kim, Dong Won

AU - Sin, Yeong Hun

AU - Lee, Soo Kyung

PY - 2016/10/1

Y1 - 2016/10/1

N2 - Although anaphylactic shock during the perioperative period is rare, it can be lethal due to severe cardiovascular and respiratory collapse. Midazolam is generally used as premedication for relieving anxiety about the operation, and the danger of anaphylactic shock after intramuscular injection is not widely recognized. We report the first case of anaphylactic shock occurring during the perioperative period after intramuscular injection of midazolam. Since anaphylactic shock after intramuscular injection can be of slow onset, the operation should be delayed if an anaphylactic reaction is suspected, even if the symptoms are limited. In addition, anesthesiologists should be prepared for the occurrence of anaphylaxis at any time in the perioperative period.

AB - Although anaphylactic shock during the perioperative period is rare, it can be lethal due to severe cardiovascular and respiratory collapse. Midazolam is generally used as premedication for relieving anxiety about the operation, and the danger of anaphylactic shock after intramuscular injection is not widely recognized. We report the first case of anaphylactic shock occurring during the perioperative period after intramuscular injection of midazolam. Since anaphylactic shock after intramuscular injection can be of slow onset, the operation should be delayed if an anaphylactic reaction is suspected, even if the symptoms are limited. In addition, anesthesiologists should be prepared for the occurrence of anaphylaxis at any time in the perioperative period.

KW - Anaphylaxis

KW - Intramuscular injections

KW - Midazolam

UR - http://www.scopus.com/inward/record.url?scp=84989859358&partnerID=8YFLogxK

U2 - 10.4097/kjae.2016.69.5.510

DO - 10.4097/kjae.2016.69.5.510

M3 - Article

AN - SCOPUS:84989859358

VL - 69

SP - 510

EP - 513

JO - Korean Journal of Anesthesiology

JF - Korean Journal of Anesthesiology

SN - 2005-6419

IS - 5

ER -